Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 8, NWS Bismarck, ND

May 30, 201711 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 30, 2017, 2:11 PM CDT for 11 counties in North Dakota. It took effect at May 31, 2017, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 30, 2017, 2:11 PM CDT (19:11 UTC)
In effect from
May 31, 2017, 4:00 AM CDT
Expired
May 31, 2017, 7:48 AM CDT
In force
4 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 65 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS73 KBIS 301911
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
211 PM CDT Tue May 30 2017

NDZ019>022-034>037-046>048-050-051-310315-
/O.NEW.KBIS.FR.Y.0008.170531T0900Z-170531T1300Z/
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
211 PM CDT Tue May 30 2017 /111 PM MDT Tue May 30 2017/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT
/7 AM MDT/ WEDNESDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 4 AM CDT /3 AM MDT/ to 8 AM CDT
/7 AM MDT/ Wednesday. 

* TEMPERATURE...Low temperatures in the lower to mid 30s are
  forecast tonight which will lead to widespread frost. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA
4 follow-up statements
216 
WWUS73 KBIS 310224
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
924 PM CDT Tue May 30 2017

NDZ019>022-034>037-046>048-050-051-311030-
/O.CON.KBIS.FR.Y.0008.170531T0900Z-170531T1300Z/
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
924 PM CDT Tue May 30 2017 /824 PM MDT Tue May 30 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
8 AM CDT /7 AM MDT/ WEDNESDAY...

* TEMPERATURE...Low temperatures in the lower to mid 30s are 
  forecast tonight which will lead to widespread frost. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
waa
088 
WWUS73 KBIS 310513
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1213 AM CDT Wed May 31 2017

NDZ019>022-034>037-046>048-050-051-311300-
/O.CON.KBIS.FR.Y.0008.170531T0900Z-170531T1300Z/
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
1213 AM CDT Wed May 31 2017 /1113 PM MDT Tue May 30 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
8 AM CDT /7 AM MDT/ THIS MORNING...

* TEMPERATURE...Low temperatures in the lower to mid 30s are
  forecast this morning which will lead to widespread frost. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KS
713 
WWUS73 KBIS 310837
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
337 AM CDT Wed May 31 2017

NDZ019>022-034>037-046>048-050-051-311300-
/O.CON.KBIS.FR.Y.0008.170531T0900Z-170531T1300Z/
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
337 AM CDT Wed May 31 2017 /237 AM MDT Wed May 31 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /7 AM MDT/
THIS MORNING...

* TEMPERATURE...temperatures in the lower to mid 30s early this
  morning will lead to widespread frost. 

* IMPACTS...Sensitive vegetation will be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

KS
418 
WWUS73 KBIS 311248
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
748 AM CDT Wed May 31 2017

NDZ019>022-034>037-046>048-050-051-311400-
/O.CAN.KBIS.FR.Y.0008.000000T0000Z-170531T1300Z/
Mercer-Oliver-McLean-Sheridan-Morton-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, 
Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
748 AM CDT Wed May 31 2017 /648 AM MDT Wed May 31 2017/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Frost
Advisory. 

Temperatures will continue to warm this morning.

$$

PA

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 30, 1:01 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 30, 1:01 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
101 PM CDT Tue May 30 2017

.UPDATE...
Issued at 1258 PM CDT Tue May 30 2017

Quick update for observed trends through 17 UTC. With dry
conditions and surface high pressure in place for tonight, will
evaluate the need for a frost advisory.

UPDATE Issued at 820 AM CDT Tue May 30 2017

Quick update to cancel the Frost Advisory across western and south
central North Dakota.

UPDATE Issued at 640 AM CDT Tue May 30 2017

Forecast is on track. Only blended in most recent obs for the
update.

&&

.SHORT TERM...(Today and tonight)
Issued at 256 AM CDT Tue May 30 2017

Current frost advisory west through portions of south central
North Dakota this morning, with the potential for another frost
advisory tonight highlights the short term period. On the positive
side, less wind today, with sustained northwest around 15 mph with
occasional gusts up to 25 mph.

Current temperatures within the frost advisory are in the mid to
upper 30s, thus the advisory remains on track early this morning.
The latest suite of water vapor imagery shows a shortwave dropping
towards Devils Lake, with one last shortwave near Grand Rapids,
Manitoba. Both shortwaves will continue a southward jaunt this
morning. Main effect will be isolated to scattered rain showers in
the Turtle Mountains extending south into Harvey through 12z
Tuesday. The RAP13 has initialized this well and followed for the
near term forecast mentioned above. Clouds will be reinforced this
morning from the Turtle Mountains curving counterclockwise into
the James River Valley, then decreasing this afternoon after the
passage of the second shortwave. Farther west, expect a sunny sky
today. Will maintain highs this afternoon in the 60s under a
northerly, cyclonic flow aloft. A 1024mb surface high pressure
sitting over western Saskatchewan early this morning, will sprawl
southeast this afternoon and slide into south central ND by 7am
Wednesday. This location places it in a favored position, with
radiational cooling maximized under a clear sky and light wind.
Have undercut given model guidance and leaned on the colder side
of a Met/Mav mix for overnight lows. This results in widespread
low temperatures in the mid 30s across southwest and south central
North Dakota, surrounded by upper 30s elsewhere. Will let the
dayshift assess the latest data for another/potential frost
advisory tonight into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 256 AM CDT Tue May 30 2017

An mid/upper level ridge currently situated over the northern
Rockies and Great Basin region, will gradually shift closer to
North Dakota Wednesday, then across the state by Thursday evening.
This results in sunny weather both Wednesday and Thursday along
with warming temperatures. Expecting highs in the 70s Wednesday,
then low to mid 80s Thursday. The ridge breaks down Thursday night
through Monday, allowing a couple of shortwave troughs to push
through, especially Friday afternoon through Saturday. Good agreement
amongst the GFS/ECMWF for high end chance to likely pops/showers
and thunderstorms Friday through Saturday. After Saturday, it
appears most of the area gets a break on Sunday, followed by a
round of showers Monday into Tuesday. Temperatures Saturday through
Monday cool into the upper 60s and lower 70s for daytime highs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1258 PM CDT Tue May 30 2017

MVFR stratus across the James River Valley will continue to lift
and scatter through the afternoon. Otherwise, VFR conditions are
forecast across western and central North Dakota for the 18 UTC
TAF cycle with high pressure in place.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...KS
LONG TERM...KS
AVIATION...AYD
Hazardous weather outlook, May 30, 12:57 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1257 PM CDT Tue May 30 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-311800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1257 PM CDT Tue May 30 2017 /1157 AM MDT Tue May 30 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Patchy frost is possible across western and central North Dakota
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Friday through Saturday
across western and central North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

Nearby

Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.